Anyone who’s been reading this blog even semi regularly will have noticed a pattern in my mood – namely this:

Today, I finally got to talk to my psychiatrist about this pattern. I think she was a bit sceptical initially, but then I showed her a graph produced by a mood tracker app I’m using, and she sat up a bit straighter.
T2 mood tracker in case you’d like to try it – android
 A number of options were discussed – 
  • stop medication entirely
  • change to a different anti depressant
  • change to a different mood stabiliser 
– based on the fact that clearly, if I’m that up and down, what I’m taking isn’t doing it’s job – I’m currently on both an anti-depressant and a mood stabiliser.
The community mental health nurse was there as well, and they went back and forth quite a bit as to what the best plan would be. Some fairly hard core drugs were mentioned which honestly, freaked me out. Some possible alternative diagnoses were also mentioned, but nothing concrete. The difficulty here is that I’ve tried quite a few medications already, and they’ve either not worked or the side effects have been so extreme (one made me lactate, one sent my kidney function off the chart, another made me full on zombie complete with maniacal urges) that I had to stop taking them.* 
Anyway, a decision was finally reached – I’ll stay on the mood stabiliser, which also has the happy side effect of helping me sleep, and come off the anti-depressant in favour of a new one (not the hard core nasty that I mentioned earlier). Normally, dosage would be reduced gradually and then the new one introduced before the old one is completely finished with, but, given my history of bad reactions, she wants me completely off the current one before trying anything new. Understandably, that makes us nervous, because the last time we tried this I ended up in hospital. I’ve been assured that this particular drug isn’t as hard to come off as the last one, but to be honest, I don’t believe her considering how quickly I react if I miss a dose. But, she’s the professional, and I have to follow her advice. 
So, now we wait. I’ve two weeks to come off the first one, and then need to allow 6-8 weeks to see whether or not the new one is going to work out for me. We’re braced for incoming. We know things might get hairy, but, we also know that if they do, it’s more likely drug related than another crash. If I’m not doing well with it, I’ll be straight down to my GP. I’ll keep walking. I’ll keep writing. I’ll keep talking. After that? It’s in the lap of the gods!! 
*Apologies for not naming medications, but I don’t want to influence anyone on what they may be taking. 

This article has 6 Comments

  1. I have been tracking my moods daily for quite a while, more or less a year, and it looked pretty much like your pattern. I have been on different medication and mood stabilizers, too, but nothing has really shown any substantial effect. It's nice to know that other people are on this roller coaster as well, looking for a way to get off. I hope there is an exit somewhere and we find it eventually.

    1. Hi Fiona, no problem. You mean while changing medication? I have been prescribed six or seven different ones and have almost never had any problems getting on or off a new type – my body seems to be very tolerant on that end. Only in one case I had some bad side effects getting off Venlafaxin with headaches, throwing up and al that for a few days. But maybe I came off too quickly, it's very different for every single person.

    2. Thanks Steffen. Venlafaxin is one of the list I've tried, with little success. But, am at the end of my third day of reduced dosage here and am feeling really good, so am optimistic. Long may it last!

Leave a Reply

Your email address will not be published. Required fields are marked *